Skip to main content

Theory and Modern Applications

Invariant foliations and stability in critical cases


We construct invariant foliations of the extended state space for nonautonomous semilinear dynamic equations on measure chains (time scales). These equations allow a specific parameter dependence which is the key to obtain perturbation results necessary for applications to an analytical discretization theory of ODEs. Using these invariant foliations we deduce a version of the Pliss reduction principle.



  1. Aulbach B, Wanner T: Invariant foliations and decoupling of non-autonomous difference equations. Journal of Difference Equations and Applications 2003,9(5):459–472. 10.1080/1023619031000076524

    Article  MathSciNet  MATH  Google Scholar 

  2. Aulbach B, Wanner T: Invariant foliations for Carathéodory type differential equations in Banach spaces. In Advances in Stability Theory at the End of the 20th Century, Stability Control Theory Methods Appl.. Volume 13. Edited by: Lakshmikantham V, Martynyuk AA. Taylor & Francis, London; 2003:1–14.

    Google Scholar 

  3. Bohner M, Peterson A: Dynamic Equations on Time Scales. An Introduction with Applications. Birkhäuser Boston, Massachusetts; 2001:x+358.

    Book  MATH  Google Scholar 

  4. Gard TC, Hoffacker J: Asymptotic behavior of natural growth on time scales. Dynamic Systems and Applications 2003,12(1–2):131–147.

    MathSciNet  MATH  Google Scholar 

  5. Granas A, Dugundji J: Fixed Point Theory, Springer Monographs in Mathematics. Springer, New York; 2003:xvi+690.

    Book  MATH  Google Scholar 

  6. Hilger S: Analysis on measure chains—a unified approach to continuous and discrete calculus. Results in Mathematics 1990,18(1–2):18–56.

    Article  MathSciNet  MATH  Google Scholar 

  7. Hilger S: Generalized theorem of Hartman-Grobman on measure chains. Journal of Australian Mathematical Society. Series A 1996,60(2):157–191. 10.1017/S1446788700037587

    Article  MathSciNet  MATH  Google Scholar 

  8. Iooss G: Bifurcation of Maps and Applications, North-Holland Mathematics Studies. Volume 36. North-Holland, Amsterdam; 1979:x+232.

    Google Scholar 

  9. Keller S: Asymptotisches Verhalten invarianter Faserbündel bei Diskretisierung und Mittelwertbildung im Rahmen der Analysis auf Zeitskalen, M.S. thesis. Universität Augsburg, Augsburg; 1999.

    Google Scholar 

  10. Keller S, Pötzsche C: Integral manifolds under explicit variable time-step discretization. to appear in Journal of Difference Equations and Applications

  11. Li T: Die Stabilitätsfrage bei Differenzengleichungen. Acta Mathematica 1934, 63: 99–141. 10.1007/BF02547352

    Article  MathSciNet  MATH  Google Scholar 

  12. Neidhart L: Integration im Rahmen des Maßkettenkalküls, Diploma thesis. Universität Augsburg, Augsburg; 2001.

    Google Scholar 

  13. Pliss VA: A reduction principle in the theory of stability of motion. Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya 1964, 28: 1297–1324.

    MathSciNet  MATH  Google Scholar 

  14. Pötzsche C: Langsame Faserbündel dynamischer Gleichungen auf Maßketten, M.S. thesis. Universität Augsburg, Augsburg; 2002.

    Google Scholar 

  15. Pötzsche C: Extended hierarchies of invariant fiber bundles for dynamic equations on measure chains. submitted

  16. Pötzsche C, Rasmussen M: Taylor approximation of invariant fiber bundles for nonautonomous difference equations. Nonlinear Analysis. Theory, Methods & Applications 2005,60(7):1303–1330. 10.1016/

    Article  MathSciNet  MATH  Google Scholar 

  17. Rosenzweig ML: Paradox of enrichment: destabilization of exploitation ecosystems in ecological time. Science 1971, 171: 385–387. 10.1126/science.171.3969.385

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Christian Pötzsche.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Pötzsche, C. Invariant foliations and stability in critical cases. Adv Differ Equ 2006, 057043 (2006).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


  • Differential Equation
  • Partial Differential Equation
  • State Space
  • Ordinary Differential Equation
  • Functional Analysis